Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 28, 2019, 12:55 PM MST for Cochise County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2019, 12:55 PM MST (19:55 UTC)
- Expired
- Jun 28, 2019, 2:00 PM MST
- In force
- 65 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3857 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091 WUUS55 KTWC 281955 SVRTWC AZC003-282100- /O.NEW.KTWC.SV.W.0002.190628T1955Z-190628T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 1255 PM MST Fri Jun 28 2019 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Southwestern Cochise County in southeastern Arizona... * Until 200 PM MST. * At 1255 PM MST, a severe thunderstorm was located over Sierra Vista, moving north at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Sierra Vista, Hereford, Whetstone, Huachuca City, Fort Huachuca, Charleston and Ramsey Canyon Preserve. This includes the following highways... Route 82 between mile markers 47 and 52. Route 90 between mile markers 309 and 326. Route 92 between mile markers 322 and 330. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3142 11022 3147 11044 3171 11044 3166 11012 TIME...MOT...LOC 1955Z 192DEG 5KT 3153 11033 HAIL...<.75IN WIND...60MPH $$ LEINS
2 follow-up statements
389 WWUS55 KTWC 282033 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 133 PM MST Fri Jun 28 2019 AZC003-282100- /O.CON.KTWC.SV.W.0002.000000T0000Z-190628T2100Z/ Cochise- 133 PM MST Fri Jun 28 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR SOUTHWESTERN COCHISE COUNTY... At 132 PM MST, a severe thunderstorm was located over Fort Huachuca, or over Sierra Vista, moving north at 5 mph. A new storm is forming just south of Sierra Vista and is also moving north at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Sierra Vista, Hereford, Whetstone, Huachuca City, Fort Huachuca, Charleston and Ramsey Canyon Preserve. This includes the following highways... Route 82 between mile markers 47 and 52. Route 90 between mile markers 309 and 326. Route 92 between mile markers 322 and 330. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3142 11022 3147 11044 3171 11044 3166 11012 TIME...MOT...LOC 2032Z 192DEG 5KT 3158 11032 HAIL...<.75IN WIND...60MPH $$ LEINS
271
WWUS55 KTWC 282053
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
153 PM MST Fri Jun 28 2019
AZC003-282103-
/O.EXP.KTWC.SV.W.0002.000000T0000Z-190628T2100Z/
Cochise-
153 PM MST Fri Jun 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 200 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3142 11022 3147 11044 3171 11044 3166 11012
TIME...MOT...LOC 2053Z 192DEG 5KT 3160 11032
$$
LEINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:40 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 28, 8:40 AM MST, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 840 AM MST Fri Jun 28 2019 .SYNOPSIS...High pressure will bring hotter temperatures the next few days. A moisture increase from the south will bring a few afternoon thunderstorms around the area as well, accompanied by strong gusty outflow winds. && .DISCUSSION... Morning radar and satellite imagery revealed a few showers across the area around daybreak, associated with lingering moisture from Thursday evening convection over Cochise County and parts of New Mexico. They have since dissipated as of 15Z with only some lingering mid clouds in place. Taking a look at dewpoints across the area, readings are generally in the mid to upper 40s east of Tucson and considerably drier to the west. Morning sounding from KTUS revealed around 0.95 inches of precipitable water which has since risen to around 1.1 inches per satellite derived estimates. Some of this is shallow in nature and some degree of mixing is still expected later today. Two areas of focus today...heat...and storms. Despite the early cloud cover and increased moisture, today will be one of the hottest days of the year so far with highs in the 105-108 range in Tucson with similar values around Safford. This will result in moderate risks of heat related illness. Similar, but slightly lower temperatures, are expected through the weekend. In terms of convection, latest HREF and HRRR runs indicate convection blossoming along the AZ/NM border around 19Z with even a few storms firing up closer to Tucson. Instability parameters drop off considerably the farther west one goes, same story with moisture. In all likelihood, areas east of Tucson will see showers and thunderstorms with gusty winds, lightning, and brief heavy rain. In Tucson itself, convection will likely be dependent on colliding outflows and even then, anything that develops should be short lived with light rain. Gusty winds/lightning will be the main story in Tucson today. Areas west of town should see little to nothing in terms of storms as the atmosphere is too unfavorable to sustain convection. && .PREV DISCUSSION...Strong high pressure is anchored over New Mexico and Chihuahua this morning. A southerly mid level flow around the high is trying to import a little more moisture. 1 inch values are just south of the border with HRRR and HREF ensembles suggesting values between 1 and 1.1 inches pushing into Santa Cruz, and eastern Pima counties later today. Outflow from New Mexico is pushing similar values into Greenlee, Graham and Cochise counties. We'll actually have some debris could from earlier Sonoran storms this morning, but by late morning expect solid insolation with temperatures a couple of degrees hotter this afternoon. With better convective potential it looks like a good early monsoon day favoring tight tall storms over mountains by 2 PM with a few outflows into valleys. Dry microburst activity as storms push off the mountains but I wouldn't rule out a couple of valley storms by late afternoon and early evening. The orientation of the ridge along with the high center reconsolidating a little further north over the next 48 hours should keep enough moisture around for low grade monsoon activity the next few days. Tropical Storm Alvin is heading into much cooler waters west of southern Baja. As it moves into a position to engage with the higher latitude flow, expect the sheared remains to not hold together well at all, even at mid levels. Trajectories suggest a path between our ridge and the trough near the west coast. That means it stays northwest of our area. The larger scale position of the high doesn't look the best next week, but we may see an upturn closer to more solid thunderstorm days with an inverted trough leading to a strong and organized increase in thunderstorms through Sonora. This will increase our chances of stronger and deeper direct outflow and gulf surge activity. && .AVIATION...Valid through 29/18Z. Cloud cover increasing through the day with SCT-BKN decks generally from KTUS eastward and isol'd to sct -TSRA/-SHRA developing this afternoon, particularly near terrain. Confidence is not high enough that -TSRA/-SHRA will impact terminals to be included in TAFs. SFC wind ELY/SELY this morning at less than 10 kts becoming SWLY to NWLY at 10-14 kts this afternoon. -TSRA could produce outflow winds gusting up to 35 kts at times. Winds calming and following terrain tonight into Saturday morning. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Increasing moisture into next week will bring shower and thunderstorm chances to the region each afternoon, particularly east of Tucson to the NM border. Dry lightning will continue to be a concern, with the best chance for wetting rain occurring in the highest elevations. Gusty and erratic outflow winds are also possible with any storms, with speeds nearing 40 mph at the 20-ft level. Otherwise, 20-ft winds are expected to remain less than 15 mph through at least Monday. Daytime humidity minimums will dip to 10-15 percent through Sunday, with a very gradual increase in these minimums occuring next week. High temperatures through Monday are expected to be a few degrees above normal before dropping to near normal by the middle of next week. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Leins/Meyer/Carpenter Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jun 28, 12:21 PM MST, 34 minutes before
Special Weather Statement National Weather Service Tucson AZ 1221 PM MST Fri Jun 28 2019 AZZ507-513-282015- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 1221 PM MST Fri Jun 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 115 PM MST... At 1221 PM MST, Doppler radar was tracking a strong thunderstorm over Sierra Vista, moving north at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Whetstone, Huachuca City, Fort Huachuca, Fairbank, Charleston and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3142 11019 3146 11043 3172 11045 3174 11013 TIME...MOT...LOC 1921Z 187DEG 11KT 3153 11032 LEINS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:21 PM MST | Special Weather Statement | TWC | Santa Cruz | 54 min |
| Jun 28, 1:17 PM MST | Special Weather Statement | TWC | Pima | 58 min |
| Jun 28, 2:22 PM MST | Special Weather Statement | TWC | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.